Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Put oxygen in nose during colonoscopy. Started sneezing and runny nose. Could this be a side effect of the oxygen?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 8412 Questions
I had a conlonoscopy yesterday and they put the oxygen in my nose. I have been sneezing and my nose has been running ever since I woke up from the anesthesia. I do not have allergies and I do not have a cold. Could this be a side effect of the oxygen. I do not know what anesthesia they used and I don't know if it was through the IV or the nose.
Posted Sun, 5 Aug 2012 in Asthma and Allergy
Answered by Dr. Michelle Gibson James 1 hour later

I am sorry that you feel unwell post procedure.

Oxygen is a dry gas and when delivered via nasal canula at high rates for a long time it can irritate the mucosal lining of the nose and cause the symptoms that you are describing.

In addition, some people react badly to the nasal prongs themselves and may have runny nose and sneezing just as a result of the prongs.

Though some drugs used for anesthesia are irritants they are no more in regular practice now. The newer ones would not usually cause the symptoms.

I hope this information is helpful to you. Feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor